Alert archive / Oregon / Storm Warnings in 2016
Storm Warning 4, NWS Portland, OR
NWS Portland, OR issued this storm warning at Mar 9, 2016, 10:59 PM PST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2016, 10:59 PM PST (06:59 UTC)
- Expired
- Mar 10, 2016, 3:57 AM PST
- In force
- 5 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
451 WHUS76 KPQR 100659 MWWPQR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 1059 PM PST WED MAR 9 2016 PZZ250-101200- /O.EXP.KPQR.HF.W.0001.000000T0000Z-160310T0700Z/ /O.NEW.KPQR.SR.W.0004.160310T0700Z-160310T1200Z/ COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM- 1059 PM PST WED MAR 9 2016 ...STORM WARNING IN EFFECT UNTIL 4 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A STORM WARNING...WHICH IS IN EFFECT UNTIL 4 AM PST THURSDAY. * WINDS...SOUTHWEST 35 TO 45 KT WITH GUSTS TO 60 KT. * SEAS...27 TO 30 FT THROUGH THURSDAY MORNING...SUBSIDING TO AROUND 20 FT BY THURSDAY AFTERNOON. SEAS WILL BE CHAOTIC WITH A DANGEROUSLY STEEP WIND WAVE COMPONENT. SEAS GRADUALLY SUBSIDE THURSDAY NIGHT AND FRIDAY...AND SHOULD BE BELOW 10 FT FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$ PZZ255-101200- /O.EXP.KPQR.HF.W.0001.000000T0000Z-160310T0700Z/ /O.NEW.KPQR.SR.W.0004.160310T0700Z-160310T1200Z/ COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- 1059 PM PST WED MAR 9 2016 ...STORM WARNING IN EFFECT UNTIL 4 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A STORM WARNING...WHICH IS IN EFFECT UNTIL 4 AM PST THURSDAY. * WINDS...SOUTHWEST 35 TO 45 KT WITH GUSTS TO 60 KT. * SEAS...27 TO 30 FT THROUGH THURSDAY MORNING...SUBSIDING TO AROUND 20 FT BY THURSDAY AFTERNOON. SEAS WILL BE CHAOTIC WITH A DANGEROUSLY STEEP WIND WAVE COMPONENT. SEAS GRADUALLY SUBSIDE THURSDAY NIGHT AND FRIDAY...AND SHOULD BE BELOW 10 FT FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$ PZZ275-101200- /O.CON.KPQR.SR.W.0003.000000T0000Z-160310T1200Z/ WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 1059 PM PST WED MAR 9 2016 ...STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY... * WINDS...SOUTHWEST 30 TO 40 KT WITH GUSTS TO 50 KT. * SEAS...27 TO 30 FT THROUGH THURSDAY MORNING...SUBSIDING TO AROUND 20 FT BY THURSDAY AFTERNOON. SEAS WILL BE CHAOTIC WITH A DANGEROUSLY STEEP WIND WAVE COMPONENT. SEAS GRADUALLY SUBSIDE THURSDAY NIGHT AND FRIDAY...AND SHOULD BE BELOW 10 FT FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$ PZZ270-101500- /O.CON.KPQR.SR.W.0003.000000T0000Z-160310T1800Z/ WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM- 1059 PM PST WED MAR 9 2016 ...STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY... * WINDS...SOUTHWEST 30 TO 40 KT WITH GUSTS TO 50 KT. * SEAS...27 TO 30 FT THROUGH THURSDAY MORNING...SUBSIDING TO AROUND 20 FT BY THURSDAY AFTERNOON. SEAS WILL BE CHAOTIC WITH A DANGEROUSLY STEEP WIND WAVE COMPONENT. SEAS GRADUALLY SUBSIDE THURSDAY NIGHT AND FRIDAY...AND SHOULD BE BELOW 10 FT FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$ PZZ210-101500- /O.CON.KPQR.RB.Y.0046.000000T0000Z-160310T2000Z/ COLUMBIA RIVER BAR- 1059 PM PST WED MAR 9 2016 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL NOON PST THURSDAY... * IN THE MAIN CHANNEL... * GENERAL SEAS...COMBINED SEAS 24 TO 28 FT WITH BREAKERS TONIGHT...SUBSIDING TO 13 TO 15 FT. * FIRST EBB...STRONG EBB AROUND 530 AM THURSDAY MORNING. SEAS BUILDING TO 30 FT WITH BREAKERS. * SECOND EBB...VERY STRONG EBB AROUND 6 PM THURSDAY EVENING. SEAS BUILDING TO 19 FT WITH BREAKERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ HTTP://WWW.WEATHER.GOV/PORTLAND
2 follow-up statements
553 WHUS76 KPQR 101116 MWWPQR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 316 AM PST THU MAR 10 2016 PZZ275-101800- /O.CAN.KPQR.SR.W.0003.000000T0000Z-160310T1200Z/ /O.NEW.KPQR.GL.W.0025.160310T1116Z-160310T1800Z/ WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 316 AM PST THU MAR 10 2016 ...GALE WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING. * WINDS...SOUTHWEST 30 TO 40 KT WITH GUSTS TO 45 KT...EASING TO 20 TO 25 KT LATE THIS MORNING. * SEAS...27 TO 30 FT THROUGH THIS MORNING...SUBSIDING TO AROUND 20 FT BY THIS AFTERNOON. SEAS WILL BE CHAOTIC WITH A DANGEROUSLY STEEP WIND WAVE COMPONENT. SEAS GRADUALLY SUBSIDE TONIGHT AND FRIDAY...AND SHOULD BE BELOW 10 FT FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ255-101800- /O.CAN.KPQR.SR.W.0004.000000T0000Z-160310T1200Z/ /O.NEW.KPQR.GL.W.0025.160310T1116Z-160310T1800Z/ COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- 316 AM PST THU MAR 10 2016 ...GALE WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING. * WINDS...SOUTHWEST 30 TO 40 KT WITH GUSTS TO 45 KT...EASING TO 20 TO 25 KT LATE THIS MORNING. * SEAS...27 TO 30 FT THROUGH THIS MORNING...SUBSIDING TO AROUND 20 FT BY THIS AFTERNOON. SEAS WILL BE CHAOTIC WITH A DANGEROUSLY STEEP WIND WAVE COMPONENT. SEAS GRADUALLY SUBSIDE TONIGHT AND FRIDAY...AND SHOULD BE BELOW 10 FT FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ250-101230- /O.CON.KPQR.SR.W.0004.000000T0000Z-160310T1200Z/ COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM- 316 AM PST THU MAR 10 2016 ...STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING... * WINDS...SOUTHWEST 30 TO 40 KT WITH GUSTS TO 50 KT...EASING TO 20 TO 25 KT LATE THIS MORNING. * SEAS...27 TO 30 FT THROUGH THIS MORNING...SUBSIDING TO AROUND 20 FT BY THIS AFTERNOON. SEAS WILL BE CHAOTIC WITH A DANGEROUSLY STEEP WIND WAVE COMPONENT. SEAS GRADUALLY SUBSIDE TONIGHT AND FRIDAY...AND SHOULD BE BELOW 10 FT FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$ PZZ270-101800- /O.CON.KPQR.SR.W.0003.000000T0000Z-160310T1800Z/ WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM- 316 AM PST THU MAR 10 2016 ...STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WINDS...SW WIND 35 TO 40 KT WITH GUSTS TO 55 KT...EASING TO 20 TO 25 KT WITH GUSTS TO 30 KT LATE THIS MORNING. * SEAS...27 TO 30 FT THROUGH THIS MORNING...SUBSIDING TO AROUND 20 FT BY THIS AFTERNOON. SEAS WILL BE CHAOTIC WITH A DANGEROUSLY STEEP WIND WAVE COMPONENT. SEAS GRADUALLY SUBSIDE TONIGHT AND FRIDAY...AND SHOULD BE BELOW 10 FT FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$ PZZ210-101930- /O.EXT.KPQR.RB.Y.0046.000000T0000Z-160311T1100Z/ COLUMBIA RIVER BAR- 316 AM PST THU MAR 10 2016 ...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT UNTIL 3 AM PST FRIDAY... * IN THE MAIN CHANNEL... * GENERAL SEAS...COMBINED SEAS 18 TO 20 FT WITH BREAKERS...SUBSIDING TO 13 TO 15 FT THIS AFTERNOON. * FIRST EBB...STRONG EBB AROUND 530 AM THIS MORNING. SEAS NEAR 24 FT WITH BREAKERS. * SECOND EBB...VERY STRONG EBB AROUND 6 PM THIS EVENING. SEAS NEAR 19 FT WITH BREAKERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ HTTP://WWW.WEATHER.GOV/PORTLAND
687 WHUS76 KPQR 101157 MWWPQR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 357 AM PST THU MAR 10 2016 PZZ250-101800- /O.CAN.KPQR.SR.W.0004.000000T0000Z-160310T1200Z/ /O.EXA.KPQR.GL.W.0025.000000T0000Z-160310T1800Z/ COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM- 357 AM PST THU MAR 10 2016 ...GALE WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING. * WINDS...SOUTHWEST 25 TO 35 KT WITH GUSTS TO 45 KT...EASING TO 20 TO 25 KT LATE THIS MORNING. * SEAS...27 TO 30 FT THROUGH THIS MORNING...SUBSIDING TO AROUND 20 FT BY THIS AFTERNOON. SEAS WILL BE CHAOTIC WITH A DANGEROUSLY STEEP WIND WAVE COMPONENT. SEAS GRADUALLY SUBSIDE TONIGHT AND FRIDAY...AND SHOULD BE BELOW 10 FT FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ255-275-101800- /O.CON.KPQR.GL.W.0025.000000T0000Z-160310T1800Z/ COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 357 AM PST THU MAR 10 2016 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WINDS...SOUTHWEST 30 TO 40 KT WITH GUSTS TO 45 KT...EASING TO 20 TO 25 KT LATE THIS MORNING. * SEAS...27 TO 30 FT THROUGH THIS MORNING...SUBSIDING TO AROUND 20 FT BY THIS AFTERNOON. SEAS WILL BE CHAOTIC WITH A DANGEROUSLY STEEP WIND WAVE COMPONENT. SEAS GRADUALLY SUBSIDE TONIGHT AND FRIDAY...AND SHOULD BE BELOW 10 FT FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ270-101800- /O.CON.KPQR.SR.W.0003.000000T0000Z-160310T1800Z/ WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM- 357 AM PST THU MAR 10 2016 ...STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WINDS...SOUTHWEST WIND 35 TO 40 KT WITH GUSTS TO 55 KT...EASING TO 20 TO 25 KT WITH GUSTS TO 30 KT LATE THIS MORNING. * SEAS...27 TO 30 FT THROUGH THIS MORNING...SUBSIDING TO AROUND 20 FT BY THIS AFTERNOON. SEAS WILL BE CHAOTIC WITH A DANGEROUSLY STEEP WIND WAVE COMPONENT. SEAS GRADUALLY SUBSIDE TONIGHT AND FRIDAY...AND SHOULD BE BELOW 10 FT FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$ PZZ210-102000- /O.CON.KPQR.RB.Y.0046.000000T0000Z-160311T1100Z/ COLUMBIA RIVER BAR- 357 AM PST THU MAR 10 2016 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 3 AM PST FRIDAY... * IN THE MAIN CHANNEL... * GENERAL SEAS...COMBINED SEAS 18 TO 20 FT WITH BREAKERS... SUBSIDING TO 13 TO 15 FT THIS AFTERNOON. * FIRST EBB...STRONG EBB AROUND 530 AM THIS MORNING. SEAS NEAR 24 FT WITH BREAKERS. * SECOND EBB...VERY STRONG EBB AROUND 6 PM THIS EVENING. SEAS NEAR 19 FT WITH BREAKERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ HTTP://WWW.WEATHER.GOV/PORTLAND
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this storm warning went out at Mar 9, 9:02 PM PST, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 9, 9:02 PM PST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
858 PM PST WED MAR 9 2016
.SYNOPSIS...A DEEP LOW PRESSURE SYSTEM TRACKING NORTHWARD OFF THE
NORTH OREGON AND WASHINGTON COAST WILL BRING HIGH WINDS AND HIGH SURF
TO THE COAST TONIGHT. STRONG WINDS WILL ALSO AFFECT THE COASTAL
MOUNTAINS AND THE INTERIOR VALLEYS TONIGHT. A COLD FRONT WILL PUSH
THROUGH OVERNIGHT AND FINALLY EXIT THE LOCAL AREA THURSDAY MORNING.
THERE SHOULD BE A BRIEF LULL IN THE ACTION THURSDAY NIGHT. SEVERAL
MORE SYSTEMS WILL MOVE THROUGH THE FORECAST AREA THROUGH EARLY NEXT
WEEK...INCLUDING ON FRIDAY...SATURDAY...SUNDAY AND AGAIN MONDAY.
&&
.SHORT TERM (THIS EVENING THROUGH SATURDAY)...TWO LOWS OFF THE OREGON
AND WASHINGTON COAST THIS EVENING. FIRST IS ABOUT 250 MILES WNW OF
ASTORIA AT ABOUT 970 MB. THE SECOND LOW ABOUT 380 MILES SW OF ASTORIA
WITH AN ESTIMATED PRESSURE OF 975 MB. THE ASSOCIATED COLD FRONT
APPEARS TO BE PARALLEL TO THE COAST AND ABOUT 80 MILES OFFSHORE AND
WILL CONTINUE TO MOVE EAST TONIGHT. EXPECT WINDS AT THE COAST TO
EASE A LITTLE WITH THE FRONTAL PASSAGE BUT THE SECONDARY LOW WILL
BRING WRAPPED OCCLUSION CLOSER TO THE COAST FOR ANOTHER SURGE OF
STRONG WINDS AS IT TRACKS TO THE NE THEN TO THE NORTH...REMAINING
OFFSHORE. WINDS SHOULD EASE AT THE COAST AROUND 2 AM AND A COUPLE OF
HOURS LATER FOR THE COASTAL MOUNTAINS. FOR INLAND AREAS...NOT VERY
WINDY SO FAR THIS EVENING BUT EXPECT INCREASING AROUND MIDNIGHT AS
THE SECOND LOW MOVES CLOSER TO THE COAST AND THE PRESSURE GRADIENT
BECOME MORE FAVORABLE. NAM 925 MB WINDS ARE AROUND 40 TO 50 KT
BETWEEN 10 PM AND 1 AM. MODELS SOUNDINGS FOR THE INLAND LOCATIONS
SHOW A NEARLY DRY ADIABATIC LAPSE RATE UP TO 900 MB SO EXPECT SOME OF
THIS WIND ENERGY WILL BE ABLE TO MIX DOWN TO THE SURFACE AS GUSTS TO
AROUND 40 TO 50 MPH.
HEAVIER RAIN IS MAINLY IMPACTING THE COAST AND COASTAL MOUNTAINS BUT
THE FLOW IS OUT OF THE SOUTH-SOUTHWEST WHICH IS NOT OROGRAPHICALLY
FAVORED DIRECTION. RAIN WILL INCREASE INLAND AS THE FRONT MOVES
THROUGH OVERNIGHT BUT DOES NOT APPEAR IT WILL BRING SIGNIFICANT
IMPACTS WITH IT. /MH
PREVIOUS DISCUSSION FOLLOWS...
IT STILL LOOKS LIKE THERE WILL BE SOME DECENT INSTABILITY BEHIND THE
COLD FRONT ON THURSDAY...SO LEFT A SLIGHT CHANCE OF THUNDER IN FOR
THURSDAY AFTERNOON AND EVENING ALONG THE COAST...IN SW
WASHINGTON...AND FROM ABOUT SALEM NORTH INLAND. INSTABILITY LOOKS A
LITTLE BIT BETTER THAN EARLIER THIS WEEK WHEN WE HAD A THUNDER
THREAT...SO THINK WE COULD SEE MORE THAN JUST A COUPLE OF STRIKES.
WITH THAT BEING SAID...STILL THINK IT WILL NOT BE WIDESPREAD.
SNOW LEVELS HAVE COME UP WITH THE WARM AIR THIS AFTERNOON AS BOTH
SANTIAM PASS AND GOVERNMENT CAMP WEBCAMS SHOW A CHANGE OVER TO RAIN.
EVEN THE MT ST HELENS WEBCAM UP AT JOHNSTON RIDGE OBSERVATORY SHOWS A
TRANSITION AWAY FROM SNOW...SO WILL END THE WINTER WEATHER ADVISORY
AS SCHEDULED. SNOW LEVELS WILL RISE TO 6000 TO 7000 FT THROUGH THE
EVENING HOURS BEFORE COMING BACK DOWN TO AROUND 4000 TO 5000 FT
AGAIN THURSDAY. HOWEVER BY THE TIME THEY DROP AGAIN MOST OF THE RAIN
WILL BE GONE SO DO NOT EXPECT MUCH ADDITIONAL SNOW IN THE CASCADES
THROUGH THURSDAY NIGHT.
THE NEXT SYSTEM SWINGS IN FRIDAY WITH ADDITIONAL RAIN AND A RETURN TO
MOUNTAIN SNOW WITH SNOW LEVELS ABOVE 4000 FT. DESPITE IT ONLY BEING A
COUPLE OF DAYS OUT...MODELS ARE SHOWING QUITE A BIT OF DISAGREEMENT
REGARDING THIS SYSTEM. THE GFS AND ECMWF ARE IN RELATIVELY GOOD
AGREEMENT SHOWING LOW PRESSURE DEVELOPING OFF THE CALIFORNIA COAST
AND MAKING LANDFALL IN CENTRAL CALIFORNIA. HOWEVER THE NAM DEVELOPS A
DIFFERENT LOW WHICH STRENGTHENS SOME AS IT MOVES NORTH UP THE COAST
OFF THE PACNW.HAVE LEANED TOWARD THE AGREEMENT BETWEEN THE GFS AND
ECMWF IN THE FORECAST WHICH MEANS A DRIER THURSDAY NIGHT TURNING WET
AGAIN FRIDAY AFTERNOON.
A COLD FRONT LOOKS LIKE IT WILL BRING MORE RAIN INTO THE AREA
SATURDAY. OVERALL WE WILL REMAIN IN A VERY ACTIVE PATTERN. BOWEN
.LONG TERM... SATURDAY NIGHT THROUGH WEDNESDAY...THE ACTIVE AND
UNSETTLED WEATHER PATTERN LOOKS TO CONTINUE OVER THE WEEKEND THROUGH
AT LEAST THE EARLY PART OF NEXT WEEK. EXPECT SHOWERS TO CONTINUE IN
THE POST-FRONTAL AIR MASS LATE SATURDAY THROUGH EARLY SUNDAY. SNOW
LEVELS WILL LOWER TO AROUND 3000 FT...PERHAPS AS LOW AS 2500 FT...SO
SEVERAL INCHES OF SNOW MAY FALL AT THE CASCADES PASSES AND LOWER IN
THE STEADIER AND HEAVIER SHOWERS. MODELS ARE IN REASONABLE AGREEMENT
THAT THE NEXT FRONT WILL APPROACH THE COAST LATER SUNDAY...WITH SOME
INDICATION OF A SURFACE LOW DEVELOPING AND TRACKING NORTH OVER THE
COASTAL WATERS. THIS MAY BRING ANOTHER COASTAL WIND EVENT ON
SUNDAY...BUT TOO SOON TO YET DISCERN IMPACTS. A BROAD UPPER TROUGH
THEN WILL PERSIST FOR THE FIRST PART OF NEXT WEEK TO MAINTAIN
ADDITIONAL SHOWERS. SNOW LEVELS REMAIN LOWER SO THESE WILL BE IN THE
FORM OF SNOW IN THE CASCADES...AND PERHAPS DOWN TO THE HIGHEST
ELEVATIONS OF THE FOOTHILLS AND COAST RANGE...AND RAIN ELSEWHERE
ACROSS THE AREA. MEANWHILE...EXPECT DAYTIME TEMPERATURES TO REMAIN
BELOW SEASONAL NORMS FOR THE FIRST HALF OF NEXT WEEK. CULLEN
&&
.AVIATION...MOSTLY VFR FLIGHT CONDITIONS TONIGHT. WINDS ARE THE
MAIN AVIATION CONCERN TONIGHT WITH 50 TO 60 KT GUSTS ALONG THE
COAST. WINDS WILL INCREASE INLAND LATE TONIGHT WITH SOUTH GUSTS
AROUND 45 KT IN THE WILLAMETTE VALLEY. LOW PRESSURE STRENGTHENING
OFFSHORE IS MAINTAINING EAST WINDS THROUGH THE GORGE. THESE
VARYING WIND DIRECTIONS AND SPEEDS WILL CHALLENGE PILOTS.
A COLD FRONT PUSHING ONSHORE IS RESULTING IN MVFR CONDITIONS FOR
THE COAST. THERE MAY BE BRIEF AND PATCHY MVFR CONDITIONS INLAND
AS THE FRONT MOVES EAST LATE TONIGHT. VFR CONDITIONS WITH SHOWERS
FOR THURSDAY WITH SLIGHT CHANCE OF THUNDER FOR NORTHERN TERMINALS
IN THE AFTERNOON. CONFIDENCE STILL NOT HIGH ENOUGH TO INCLUSION
THUNDER IN TAFS.
KPDX AND APPROACHES...VFR CONDITIONS WITH RAIN. EAST WINDS 15 TO
20 KT TONIGHT WILL EASE THURSDAY AFTERNOON. BECAUSE OF THE EAST
WINDS...KPDX MAY BE LESS IMPACTED BY THE SOUTH GUSTY
WINDS...ALTHOUGH LLWS MAY BE AN ISSUE...WITH SPEED AND
DIRECTIONAL COMPONENTS. WINDS EASE AFT 12Z THU WITH RAIN
TRANSITIONING TO SHOWERS. VFR CONDITIONS THU WITH A POSSIBILITY OF
THUNDERSTORMS IN THE AFTERNOON. TJ/CULLEN
&&
.MARINE...A 970 MB LOW AROUND 200 MILES WNW OF CAPE FLATTERY IS
STRENGTHENING AS IT BRUSHES BY THE NORTHERN OREGON WATERS TOWARDS
THE B.C. COAST LATE THIS EVENING. ANOTHER LOW AROUND 975 MB IS
300 MILES WEST OF CASCADE HEAD. THESE TWO LOWS HAVE BEEN PRODUCING
STORM FORCE GUSTS ACROSS THE WATERS BEYOND 10 NM. THE LOWS HAVE
SUPPORTED A COASTAL JET THAT HAS BEEN RESPONSIBLE FOR HURRICANE
FORCE GUSTS WITHIN 10 NM.
THESE WINDS ARE RESULTING IN VERY LARGE...STEEP...AND DANGEROUS
SEAS WITH THE BUOYS 89...29...AND 50 REPORTING SIGNIFICANT WAVE
HEIGHTS BETWEEN 22 AND 28 FEET. THE SEAS WILL SUBSIDE THURSDAY
AFTERNOON AND SHOULD BE BELOW 20 FT LATE THURSDAY AFTERNOON.
MOST OF THE MARINE WARNINGS ARE ON TRACK. THE SECOND LOW IS
TRACKING SLIGHTLY FURTHER SOUTH THAN THE EARLIER MODELS...AND
THINK THE STORM FORCE WINDS MAY PERSIST A LITTLE LONGER IN THE
NORTHERN WATERS...AND HAVE EXTENDED THE STORM WARNING TO THE NORTH
THROUGH LATE THURSDAY MORNING.
MADE NO CHANGES TO THE SURF OR COASTAL FLOOD PRODUCTS WITH THE
EVENING UPDATE AS THEY LOOK TO BE ON TRACK. THE BEACH AND COASTAL
AREAS REMAIN HAZARDOUS THROUGH EARLY THURSDAY MORNING. TJ
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 6 AM PST THURSDAY FOR CENTRAL WILLAMETTE
VALLEY-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-SOUTH
WILLAMETTE VALLEY.
HIGH WIND WARNING UNTIL 4 AM PST THURSDAY FOR CENTRAL COAST
RANGE OF WESTERN OREGON-COAST RANGE OF NORTHWEST OREGON.
HIGH SURF ADVISORY UNTIL 4 AM PST THURSDAY FOR CENTRAL OREGON
COAST.
COASTAL FLOOD ADVISORY UNTIL 4 AM PST THURSDAY FOR CENTRAL
OREGON COAST-NORTH OREGON COAST.
HIGH SURF WARNING UNTIL 6 AM PST THURSDAY FOR NORTH OREGON
COAST.
HIGH WIND WARNING UNTIL 2 AM PST THURSDAY FOR CENTRAL OREGON
COAST-NORTH OREGON COAST.
WA...WIND ADVISORY UNTIL 6 AM PST THURSDAY FOR GREATER VANCOUVER
AREA-I-5 CORRIDOR IN COWLITZ COUNTY.
HIGH WIND WARNING UNTIL 4 AM PST THURSDAY FOR WILLAPA HILLS.
COASTAL FLOOD ADVISORY UNTIL 4 AM PST THURSDAY FOR SOUTH
WASHINGTON COAST.
HIGH SURF WARNING UNTIL 6 AM PST THURSDAY FOR SOUTH WASHINGTON
COAST.
HIGH WIND WARNING UNTIL 2 AM PST THURSDAY FOR SOUTH WASHINGTON
COAST.
PZ...STORM WARNING UNTIL 10 AM PST THURSDAY FOR WATERS FROM CAPE
SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM.
STORM WARNING UNTIL 4 AM PST THURSDAY FOR WATERS FROM CASCADE
HEAD TO FLORENCE OR FROM 10 TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL NOON
PST THURSDAY.
HURRICANE FORCE WIND WARNING UNTIL 11 PM PST THIS EVENING FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR
OUT 10 NM.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.In the hours before
Local storm report, Mar 9, 7:18 PM PST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
718 PM PST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND GST 4 N NEWPORT 44.69N 124.06W
03/09/2016 M64.00 MPH LINCOLN OR TRAINED SPOTTER
0556 PM NON-TSTM WND GST ASTORIA 46.19N 123.82W
03/09/2016 M71.00 MPH CLATSOP OR ASOS
KAST ASOS
0622 PM NON-TSTM WND GST 1 SW OYSTERVILLE 46.54N 124.05W
03/09/2016 M63.00 MPH PACIFIC WA TRAINED SPOTTER
0622 PM NON-TSTM WND DMG 5 W NECANICUM 45.90N 123.86W
03/09/2016 CLATSOP OR LAW ENFORCEMENT
US 26 CLOSED AT MILEPOST 4.5 DUE TO DOWNED TREES BLOCKING
BOTH LANES.
&&
CULLENLocal storm report, Mar 9, 9:27 PM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
927 PM PST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM NON-TSTM WND DMG 5 W NECANICUM 45.90N 123.86W
03/09/2016 CLATSOP OR LAW ENFORCEMENT
*** 1 FATAL *** STRONG WINDS BLEW DOWN TREE ONTO HWY 26
AT MILEPOST 4.5. THIS TREE FELL ONTO A VEHICLE TRAVELING
ON THE HIGHWAY RESULTING IN ONE FATALITY.
&&
CULLENThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 3:16 AM PST | Gale Warning | PQR | 6 hr | |
| Mar 10, 5:56 AM PST | High Surf Advisory | PQR | 2 hr | |
| Mar 10, 7:57 AM PST | High Surf Warning | PQR | 4 hr | |
| Mar 10, 7:57 AM PST | High Surf Advisory | PQR | 4 hr | |
| Mar 10, 9:29 AM PST | Gale Warning | PQR | 4 hr | |
| Mar 10, 9:29 AM PST | Small Craft Advisory for Winds | PQR | 11 hr | |
| Mar 10, 9:29 AM PST | Small Craft Advisory for Hazardous Seas | PQR | 22 hr | |
| Mar 10, 5:56 AM PST | Coastal Flood Advisory | PQR | 10 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.